Colorado, 2009

Tornadoes and Flash Flood in Colorado, June 13, 2009

June 13, 2009 · NWS BOU · 13 events in 6 counties and zones

Severe thunderstorms produced large hail, very heavy rain and flash flooding in parts of Morgan County. In addition, three tornadoes briefly touched down; two in Adams County and the other in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$50,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, very heavy rain and flash flooding in parts of Morgan County. In addition, three tornadoes briefly touched down; two in Adams County and the other in Morgan County. Heavy rain caused extensive flash flooding north of Fort Morgan. Several county roads were damaged and the heavy rain contributed to one accident. The combination of large hail, up to ping pong ball size, and heavy rain caused significant crop damage between Weldona and Snyder. Severe thunderstorms produced hail up to the size of quarters in Adams, Arapahoe, Elbert and Jefferson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 13, 1:10 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 13, 1:10 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT SAT JUN 13 2009

.SHORT TERM...WATER VAPOR SATELLITE SHOWING A WELL DEFINED SHORT
WAVE TROUGH OVER SOUTHERN CALIFORNIA AND ARIZONA. A STRONG SOUTHWEST
FLOW ALOFT IS AHEAD OF THE TROUGH OVER THE CENTRAL ROCKIES. LIFT
AHEAD OF THE WAVE WILL MOVE OVER THE FORECAST AREA EARLY THIS
EVENING. THE AIRMASS OVER THE PLAINS IS UNSTABLE WITH CAPES AT 19Z
1500-2500 J/KG. DEW POINTS WILL REMAIN IN THE UPPER 40S TO UPPER
50S. THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON AND BECOME
NUMEROUS BY THIS EVENING. BECAUSE OF THE INSTABILITY...GOOD SHEAR
AND LIFT FROM THE SHORT WAVE....EXPECT SOME OF THE THUNDERSTORMS
WILL BE SUPER CELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES. THE THUNDERSTORMS WILL MARCH EAST ACROSS THE
PLAINS AND EXIT THE STATE AFTER MIDNIGHT. ISOLATED SHOWERS AND/OR
WEAKER THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT AS THE SHORT
WAVE PASSES OVER COLORADO.

MUCH OF THE SAME IS EXPECTED FOR SUNDAY AFTERNOON. MODELS SHOWING
AND SHORT WAVE WILL PUSH ACROSS THE REGION SUNDAY AFTERNOON. AIRMASS
WILL DRY A LITTLE BUT THERE WILL BE PLENTY OF MOISTURE FOR AT LEAST
SCATTERED THUNDERSTORMS. GFS WANTS TO PUSH MUCH DRIER AIR INTO THE
METRO AREA TOMORROW AFTERNOON BUT NOT BUYING INTO THIS. BASED ON THE
HIGHER MOISTURE...EXPECT CAPES TO BE 1000-2000 J/KG SUNDAY
AFTERNOON. WILL HAVE GOOD SHEAR AGAIN TOO...THUS SOME OF THE STORMS
WILL LIKELY BE SUPER CELLS. HIGHS WILL BE CLOSE TO TODAYS READINGS
WITH MOST LOCATIONS IN THE MID TO UPPER 70S ACROSS THE PLAINS.

.LONG TERM...THE UNSETTLED PATTERN WILL CONTINUE ALBEIT WITH SOME
SUBTLE CHANGES THROUGH THE MIDDLE PART OF NEXT WEEK.  THROUGH THE
FIRST PART OF THE WEEK SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
COLORADO AS TROUGHINESS CONTINUES OVER CALIFORNIA AND AN
ANTI-CYCLONE DEVELOPS OVER THE GULF COAST REGION.  THIS PATTERN WILL
CONTINUE FUNNELLING MID LEVEL MOISTURE OVER THE SOUTHERN ROCKIES AS
WELL AS PROVIDING DAILY DYNAMIC SUPPORT THROUGH EMBEDDED SHORT WAVES
OF THE DAY IN THE MEAN FLOW.  AT LOWER LEVELS...ABUNDANT MOISTURE
SHOULD REMAIN IN THE REGION DUE TO EVAPOTRANSPIRATION AND WEAK HIGH
PRESSURE OVER THE NORTHERN PLAINS KEEPING A GENERAL WEAK UPSLOPE
COMPONENT TO THE WIND FIELDS.  TEMPERATURES AT 700 MB AND ALOFT WILL
BE GRADUALLY WARMING WITH MOS GUIDANCE WARMING DENVER TO THE LOWER
AND MID 80S FROM TUESDAY ONWARD.  SOME OF THE WARMING MAY BE
OVERDONE...CONSIDERING THE AMOUNT OF SHOWER ACTIVITY WE HAVE BEEN
RECEIVING THE PAST SEVERAL DAYS AND WILL RECEIVE THROUGH MONDAY.
FORECASTS OF PRECIPITATION LATER IN THE WEEK ARE LOWER THAN EARLY IN
THE WEEK...OTHERWISE THE MOIST NATURE OF THE FORECAST PACKAGE WILL
CONTINUE UNTIL WE SEE A MAJOR SHIFT IN THE FLOW PATTERN.

&&

.AVIATION...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE FRONT RANGE. MAIN THREAT FOR A THUNDERSTORM WILL BE
22-02Z. HEAVY RAIN...LARGE HAIL AND STRONG OUTFLOWS WILL BE POSSIBLE
WITH THE THUNDERSTORMS. BY 04Z...THE THUNDERSTORMS ARE EXPECTED TO
BE EAST OF THE DENVER AREA. LOW CLOUDS AND FOG WILL BE POSSIBLE LATE
TONIGHT. IF FOG DOES FOG...IT WILL BE LOCALLY DENSE WITH VISIBILITY
AS LOW AS A QUARTER MILE AND CEILINGS OF 100 FEET. THE BEST PERIOD
FOR FOG WILL BE 10-16Z. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED
SUNDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/KDRBY
Hazardous weather outlook, Jun 13, 9:58 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT SAT JUN 13 2009

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT SAT JUN 13 2009

...SEVERE STORMS POSSIBLE ACROSS NORTHEAST COLORADO THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
MOUNTAINS AND ADJACENT PLAINS...BEFORE SPREADING ACROSS THE REST OF
THE NORTHEAST PLAINS DURING THE LATE AFTERNOON AND CONTINUING
THROUGH THE EVENING. WITH AMPLE MOISTURE AND SURFACE HEATING
AVAILABLE...SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL
UP TO GOLF BALL SIZED AND DAMAGING WINDS. WITH INCREASING LOW LEVEL
WIND SHEAR IN THE ATMOSPHERE...THERE IS A CHANCE FOR ISOLATED
TORNADOES.

THE STORMS WILL BE ENHANCED BY AN UPPER LEVEL DISTURBANCE WHICH WILL
MOVE ACROSS COLORADO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE MOIST AND UNSETTLED WEATHER PATTERN OVER COLORADO IS EXPECTED TO
CONTINUE FOR MUCH OF THE NEXT WEEK.  SOUTHERLY FLOW AT LOW LEVELS IS
EXPECTED TO CONTINUE BRINGING MOISTURE INTO THE REGION WHILE DAYTIME
HEATING EACH AFTERNOON WILL CAUSE THE AIRMASS TO BECOME UNSTABLE AND
CAPABLE OF PRODUCING SCATTERED THUNDERSTORMS.  THE THREAT OF LARGE
HAIL AND LOCALLY HEAVY RAINFALL WILL BE CONTINUING.  TEMPERATURES
WILL ALSO BE GRADUALLY GETTING WARMER WHICH MAY ADD TO THE STRENGTH
OF THE DAILY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 1 PM ACROSS THE
NORTHEAST PLAINS AND NORTHERN FRONT RANGE FOOTHILLS.

MEIER/DANKERS

The radar

The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 tornado, 1 flash flood. Local standard time, as filed.

Hail, Jefferson

When
June 13, 4:45 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.820, -105.110

Hail, Morgan

When
June 13, 4:47 PM MST
Where
Morgan County, 1.74 mi NE of Wiggins
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.250, -104.050

Hail, Morgan

When
June 13, 5:25 PM MST
Where
Morgan County, 2.14 mi NNW of Narrows
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.350, -103.910

Hail, Denver

When
June 13, 5:35 PM MST
Where
Denver County, 13.12 mi NNE of Lowry Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -104.640

Tornado, Morgan

When
June 13, 5:36 PM MST to 5:38 PM MST
Where
Morgan County, 3.8 mi NNE of Dodd
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
40.320, -103.670

A tornado touched down but did no damage.

Hail, Adams

When
June 13, 5:50 PM MST
Where
Adams County, 6.76 mi NNW of Denver Front Range A
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.870, -104.600

Tornado, Adams

When
June 13, 6:25 PM MST to 6:29 PM MST
Where
Adams County, 24.05 mi NNE of Strasburg
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.020, -104.070

A small tornado touched down but did no damage.

Hail, Elbert

When
June 13, 6:30 PM MST
Where
Elbert County, 2.14 mi W of Elbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.570

Hail, Arapahoe

When
June 13, 6:36 PM MST
Where
Arapahoe County, 4.47 mi WNW of Byers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -104.300

Hail, Elbert

When
June 13, 6:40 PM MST
Where
Elbert County, Elbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.530

Tornado, Adams

When
June 13, 7:08 PM MST to 7:10 PM MST
Where
Adams County, 22.74 mi NE of Strasburg
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.930, -103.970

A tornado touched down briefly but did no damage.

Hail, Morgan

When
June 13, 8:21 PM MST
Where
Morgan County, 13.61 mi SSE of Lodi
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.060, -103.540

Flash Flood, Morgan

When
June 13, 8:29 PM MST to 11:15 PM MST
Where
Morgan County, 3.49 mi N of Ft Morgan Arpt to 4.15 mi N of Ft Morgan Arpt
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.380, -103.790

Heavy rain from numerous thunderstorms produced extensive flooding of roads and ditches along the Wildcat Creek area. One resident measured 5 1/2 inches of rainfall with the storms. Law enforcement reported State Highway 52 and County Road AA were under several feet of water. Several other county roads were damaged by heavy rain with extensive field flooding reported. One accident occurred when a driver drove his truck into the washed out portion of County Road Y just east of State Highway 52. He escaped the submerged truck uninjured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165607, 165606, 165618, 165615, 165609, 165608, 213086, 165611, 165612, 165613, 211507, 165614, 165605.